Skip to main content
main-content
Top

13-10-2011 | Psoriasis | Article

Psoriasis common side effect of IBD therapy in women

Abstract

Free abstract

MedWire News: Psoriasiform lesions are a common side effect of anti-tumor necrosis factor (TNF) antibody treatment for inflammatory bowel disease (IBD) particularly in women, show study results.

"Anti-TNF antibodies are used to treat both psoriasis and IBD," explain Garret Cullen (Beth Israel Deaconess Medical Center, Boston, Massachusetts, USA) and colleagues.

"The seemingly paradoxical occurrence of psoriasis in patients treated with anti-TNF antibodies is increasingly recognised, but the distinct features associated with IBD have been incompletely characterized," they add.

To investigate further, Cullen and team assessed factors associated with psoriasis-like symptoms in 30 North American patients with IBD aged 18 years or older who developed the side-effects following treatment with anti-TNF antibodies between 2000 and 2009.

Of those who developed the skin condition, 47% were successfully treated with topical therapy and were able to continue with the anti-TNF antibody treatment. Around a third (23%) of the patients who developed psoriasiform lesions had to discontinue treatment with anti-TNF antibodies.

When the data from the 30 new cases was combined with data extracted from the literature (n=150), the researchers found that most of the patients who developed psoriasis as a side-effect were women, at 70%. The most common distributions were palmoplantar and scalp, at 43% and 42%, respectively.

In total, 41% of patients responded to topical therapy, but 43% had to withdraw from anti-TNF antibody treatment due to the side effects.

Of those who developed psoriatic symptoms, 27 patients tried a second type of anti-TNF antibody. Half (52%) of these individuals had a recurrence of psoriatic rash.

"Our case series is limited by the retrospective nature of the study but provides observational data on 30 new cases of this important drug-induced skin reaction," write Cullen et al in the journal Alimentary Pharmacology and Therapeutics.

In addition, "this study provides a detailed review of the characteristics of anti-TNF-induced psoriasis in IBD in 150 patients and the analysis serves as a useful summary of the current data," they say.

The team concludes: "Anti-TNF-induced psoriasis remains an uncommon but well-recognised entity and there may be differences in the presentation and response to treatment in IBD compared with other inflammatory disorders."

MedWire (www.medwire-news.md) is an independent clinical news service provided by Current Medicine Group, a trading division of Springer Healthcare Limited. © Springer Healthcare Ltd; 2010

By Helen Albert

Related topics